Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 120, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 1998, 5:59 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1998, 5:59 PM MDT (23:59 UTC)
- Expired
- Aug 3, 1998, 7:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:20 PM MDT | Thunderstorm Wind 52 | Thatcher, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 032359 RRA SVRPUB COC071-040100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 559 PM MDT MON AUG 3 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 700 PM MDT * AT 555 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES NORTHWEST OF THATCHER OR 35 MILES NORTH OF TRINIDAD MOVING SOUTH SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY SOUTH OF HIGHWAY 10 AND NORTH OF HIGHWAY 350 THROUGH 630 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM MDT, 2 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT MON AUG 03 1998 WILL KEEP THIS VERY SHORT AS QUITE BUSY WITH WEATHER. WET PERIOD IN OFFING FOR CWFA AS 700 MB LOW OVER EASTERN S.D. AT 12Z MONDAY SHIFTS INTO EASTERN NEBRASKA BY 12Z TUESDAY KEEPING CWFA IN UNSLOPE MOIST FLOW. WILL GO WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL. MIN TEMPERATURES NEAR TO A CATEGORY OR LOWER THAN NOTED THIS MORNING. "77"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:53 AM MDT | Flash Flood Warning | PUB | Pueblo | 117 min |
| Aug 3, 1:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
| Aug 3, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 61 min |
| Aug 3, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.